Lightning, Stephens
- When
- August 5, 4:00 PM CST
- Where
- Stephens County, Comanche
- Property damage
- $20,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 34.486, -97.851 (the zone’s center; the record gives no point)
Lightning caused a house fire.
2 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 5, 12:37 PM CST, 3 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 137 PM CDT TUE AUG 5 2003 SURFACE LOW IS CURRENTLY NEAR TULSA WITH WEAK COLD FRONT EXTENDING SOUTHWESTWARD TOWARD WICHITA FALLS. INVERTED SURFACE TROUGH REMAINS FROM SURFACE LOW NORTHWARD TO A SECOND SURFACE LOW OVER SOUTH DAKOTA...WHERE ANOTHER COLD FRONT ALSO LIES. AIRMASS BEHIND THE OKLAHOMA COLD FRONT HAS DESTABILIZED SIGNIFICANTLY THIS AFTERNOON THANKS IN PART TO HIGH BOUNDARY LAYER DEWPOINTS WRAPPING WESTWARD BEHIND THE LOWER LEVEL CIRCULATION. CONVERGENCE ALONG THIS FRONT... SURFACE TROUGH...AND EVEN A LOWER LEVEL CONFLUENT ZONE OVER THE CENTRAL TEXAS PANHANDLE...MAY BE ENOUGH FOR ISOLATED TO WIDELY SCATTERED TSRA TO DEVELOP DURING THE LATE AFTERNOON/EARLY EVENING. THE COLD FRONT OVER SOUTH DAKOTA IS EXPECTED TO MOVE QUICKLY SOUTHWARD OVERNIGHT...LIKELY REACHING NORTHERN PORTIONS OF THE AREA BEFORE 12Z. SYNOPTIC SCALE SUBSIDENCE WILL PREVAIL HOWEVER... RESULTING IN FRONTOLYSIS. CONTINUED NEAR PROXIMITY OF MID/UPPER LEVEL RIDGE IS EXPECTED TO PERSIST THROUGH THE END OF THIS WEEK AND INTO THE NEXT. HAVE PLACED MORE CONFIDENCE IN THE GREATER RUN-TO RUN CONTINUITY OF THE ECMWF WHICH ALLOWS THE ROCKIES RIDGE TO HAVE A LARGER INFLUENCE ON THE AREA COMPARED TO THE GFS. IF THE GFS SOLUTION WAS TO BE FOLLOWED...LOW POPS WOULD BE NEEDED BY THIS WEEKEND...ESPECIALLY IN THE NORTH AND WEST. OTHER MEDIUM RANGE MODELS...INCLUDING THE UKMET AND CANADIAN...AND THE 12Z VERSION OF THE GFS...ARE MORE IN LINE WITH THE ECMWF. BY DAY 7 (TUES)...THE ECMWF SHOWS STRONGER WESTERLY MID LEVEL WINDS FORMING OVER KANSAS/NORTHERN OKLAHOMA...INDICATING A SLIGHTLY HIGHER CHANCE OF RAIN FOR THESE AREAS. OKC 75 97 72 96 / 5 5 10 0 HBR 73 99 71 98 / 20 5 10 0 SPS 75 101 74 101 / 20 5 10 0 GAG 69 95 66 95 / 5 5 10 0 PNC 73 94 71 94 / 20 5 10 0 DUA 76 98 74 99 / 20 5 10 0 .OUN... OK...NONE. TX...NONE. JAMES
OKZ004>048-050>052-TXZ083>090-061200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE AUG 5 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
A SURFACE TROUGH WILL BE MOVING INTO SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTERNOON AND EVENING. MEANWHILE... A WEAK UPPER
LEVEL LOW PRESSURE TROUGH WILL ALSO BE MOVING SOUTH INTO THE RED
RIVER VALLEY BY EVENING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
LATE THIS AFTERNOON AND EVENING... MAINLY OVER SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS. ELSEWHERE... AN AREA OF HIGHER MOISTURE IN
NORTH CENTRAL OKLAHOMA...LOCATED NEAR A WEAK CONVERGENCE ZONE IN
NORTHEAST OKLAHOMA... MAY ALSO SUPPORT ISOLATED THUNDERSTORMS
THROUGH EARLY EVENING. ALTHOUGH A FEW STORMS LATE THIS AFTERNOON AND
EVENING MAY BRIEFLY PRODUCE ISOLATED STRONG WIND GUSTS... ORGANIZED
SEVERE WEATHER IS NOT EXPECTED.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST.
OTHER HAZARDOUS WEATHER...
HOT AND DRY CONDITIONS ARE EXPECTED TO CONTINUE...WHICH WILL CREATE
ENHANCED WILDFIRE DANGERS...ESPECIALLY IN AREAS THAT HAVE NOT SEEN
APPRECIABLE RAIN DURING THE PAST SEVERAL DAYS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY MORNING.
CJSOKZ004-052035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 322 PM CDT TUE AUG 5 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHWEST OF BUFFALO AT 322 PM CDT...MOVING SOUTH AT 20 MPH. SMALL HAIL AND WINDS TO NEAR 50 MPH ARE POSSIBLE. CJS
OKZ004-052100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 338 PM CDT TUE AUG 5 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY. STRONG THUNDERSTORMS WERE LOCATED ACROSS NORTHERN HARPER COUNTY... OR ABOUT 12 MILES NORTHWEST OF BUFFALO AT 338 PM CDT. THE STORMS WERE MOVING SOUTHEAST AT 2O MPH. THE STORMS WILL AFFECT THE BUFFALO AND ROSSTON AREAS. SMALL HAIL AND WINDS TO NEAR 50 MPH ARE POSSIBLE. CJS
OKZ045-052155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 445 PM CDT TUE AUG 5 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF ADDINGTON AT 445 PM CDT...MOVING SOUTHEAST AT 15 MPH. STRONG WINDS ARE LIKELY WITH THIS STORM. PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ...SPEG.
OKZ009-052200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 448 PM CDT TUE AUG 5 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTH OF GAGE AT 448 PM CDT...MOVING SOUTHEAST AT 25 MPH. THIS STORM MAY BECOME SEVERE. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ELLIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Altus AFB radar (KFDR), 104 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
2 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Lightning caused a house fire.
Large tree limbs were downed. Large portions of two fences were also downed. One home received extensive shingle damage to its roof. A steel flag pole was also snapped. The wind damage began in northern parts of town and continued south.
Wind was measured by the Gage ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334667, 5334671, 5334668, 5334669, 5334670.